Hail, Hayes
- When
- September 19, 6:00 PM CST
- Where
- Hayes County, 10.56 mi ENE of Hayes Center
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.570, -100.830
Thunderstorms developed across southwestern Nebraska during the late afternoon hours north of a stalled out frontal boundary. These thunderstorms became severe across Lincoln, Hayes and Frontier counties with hail up to golf ball size and wind gusts to 62 MPH.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Thunderstorms developed across southwestern Nebraska during the late afternoon hours north of a stalled out frontal boundary. These thunderstorms became severe across Lincoln, Hayes and Frontier counties with hail up to golf ball size and wind gusts to 62 MPH.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Sep 19, 5:29 PM CST, 31 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 629 PM CDT Thu Sep 19 2019 .SHORT TERM...(This evening through Friday night) Issued at 250 PM CDT Thu Sep 19 2019 Forecast concern for tonight will be the potential for locally heavy rainfall across portions of southwest Nebraska. Strong warm air advection occurring at the surface across western and central Kansas this afternoon, where south winds are gusting to 20kt and temperatures near 93 degrees. Latest CAMs models indicate a few clusters of thunderstorms developing in western Kansas late this afternoon and early evening. A few models, including the NAM Nest and NMM show develoment northward into southwest Nebraska this evening. the latest HRRR and RAP models are also generating convective QPFs. Still, given the model differences, and some models indicating dry this evening, confidence is below average on the location. However, anomalously high atmospheric moisture will be available, where any thunderstorms which do develop will be capable of producing rainfall rates above an inch per hour. WPC has a marginal risk for excessive rainfall across southwest Nebraska tonight. In addition, SPC has a Marginal Risk for severe storms this evening across southwest Nebraska, with large hail and damaging winds possible. A few lingering showers and thunderstorms will be possible into the overnight hours. Lows tonight will remain quite mild for this time of the year with lows ranging from the lower 60s across the west to the upper 60s across the northeast. On Friday into Friday night, the main concern will be the threat for isolated/scattered strong to severe thunderstorms late Friday afternoon into Friday night. An upper level trough will begin to lift northeast into the Northern and Central Plains on Friday. Models agree on scattered showers and thunderstorms during the day to move northward well ahead of the approaching cold front. A few of the thunderstorms could be strong to briefly severe. While brief heavy rainfall is possible during the day, the potential for any flooding is low. Going into Friday evening, the cold front will be the main forcing for showers and thunderstorms. SPC currently has a Slight Risk north of a line from Oshkosh through Thedford and Butte, while a Marginal Risk covers the rest of the CWA. Damaging winds, large hail and heavy rainfall will be the primary threats for Friday with the greatest risk being across the northeast Panhandle and northwest Nebraska. As the storms progress eastward through the area, we will also see a threat for heavy rainfall. WPC has a Slight Risk for excessive rainfall across extreme north central Nebraska with a Marginal Risk extending south to a line from Oshkosh through O'Neill. for these areas, total rainfall amounts exceeding 0.5 inches are expected, with as much as 1-2 inches across portions of north central Nebraska possible. The cold front and associated system will progress east fairly quickly and should limit how much rainfall occurs. But, given how saturated the area already is, localized flooding or flash flooding will be possible. .LONG TERM...(Saturday through Thursday) Issued at 250 PM CDT Thu Sep 19 2019 Dry with cooler temperatures behind the front on Saturday with a mostly sunny sky. Highs from the upper 60s to low 70s northwest Sandhills, to the upper 70s southeast. A breezy northwest wind through the day. The dry conditions will be short lived for portions of southwest Nebraska as precipitation chances increase once again Saturday night. This will be aided by a strong upper jet developing across western Kansas into eastern Nebraska as the base of the upper trough swings through the region. Sunday through Monday will remain dry across the area as upper level ridging develops. Highs warm to around 80 Monday. An upper trough will cross the Central Rockies on Monday, and the Northern and Central Plains Monday night into Tuesday pushing a cold front through the region. Only a 20 to 30 percent chance across southwest into central Nebraska. A closed upper low over Hudson Bay Canada will bring upper level troughing into the Great Lakes Wednesday night into Thursday. This will bring seasonable highs from the upper 60s to mid 70s and a drier airmass to the region. Lows in the mid 40s to low 50s by Wednesday night. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 628 PM CDT Thu Sep 19 2019 Thunderstorms will be possible in the vicinity of KLBF terminal through 02z this evening. Most of the activity will pass off to the southeast of KLBF with some high dense cloudiness in association with the thunderstorms. Overnight, expect some low level wind shear at 2000 FT AGL around 40 KTS. For Friday, expect mostly clear skies with some scattered clouds 15000 to 20000 FT AGL. For the KVTN terminal: Skies will be mainly clear over the next 24 hours. Low level wind shear will be possible overnight with 45 KTS expected 2000 FT AGL. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Roberg LONG TERM...Roberg AVIATION...Buttler
Hazardous Weather Outlook National Weather Service North Platte NE 300 PM CDT Thu Sep 19 2019 NEZ004>010-022>029-035>038-056>059-069>071-094-202000- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 300 PM CDT Thu Sep 19 2019 /200 PM MDT Thu Sep 19 2019/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...THIS AFTERNOON AND TONIGHT. Isolated strong to severe thunderstorms are possible starting late this afternoon into this evening across southwest Nebraska. Isolated thunderstorms will then be possible across the Sandhills and north central Nebraska late this evening and early tonight as storms move northeast over time. Isolated severe storms will be capable of large hail and damaging winds. Localized heavy rain is possible across portions of southwest Nebraska with slow moving storms. However, widespread heavy rain is not likely. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. Isolated to scattered severe thunderstorms are possible Friday afternoon and Friday night across portions of the Sandhills and north central Nebraska. The greatest risk for severe storms is northwest of a line from Butte to Thedford to Tryon. Severe storms will be capable of large hail and damaging winds. Heavy rain is also possible, mainly across parts of the Sandhills and north central Nebraska, especially along the Nebraska/South Dakota border. Thunderstorms are possible Saturday night, and again Monday night and Tuesday. The severe threat is uncertain at this time. .SPOTTER INFORMATION STATEMENT... While spotter activation is not expected through tonight, any hail, wind, or rainfall reports are appreciated. Spotter Activation may be needed Friday. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
545 PM CDT THU SEP 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM HAIL 5 ESE STOCKVILLE 40.51N 100.30W
09/19/2019 E1.75 INCH FRONTIER NE PUBLIC
&&
CBUTTLERSpecial Weather Statement
National Weather Service North Platte NE
555 PM CDT Thu Sep 19 2019
NEZ059-071-192345-
Frontier NE-Lincoln NE-
555 PM CDT Thu Sep 19 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FRONTIER AND
SOUTHEASTERN LINCOLN COUNTIES UNTIL 645 PM CDT...
At 555 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Eustis, or 17 miles east of Curtis, moving north at 30
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Vroman.
This includes Interstate 80 in Nebraska between mile markers 205 and
207.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4065 10032 4102 10028 4102 10023 4070 10022
4070 10005 4061 10008
TIME...MOT...LOC 2255Z 188DEG 26KT 4071 10019
Jurgensen/CLBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
633 PM CDT THU SEP 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 1 S STOCKVILLE 40.52N 100.38W
09/19/2019 E1.75 INCH FRONTIER NE PUBLIC
&&
CBUTTLERSpecial Weather Statement National Weather Service North Platte NE 635 PM CDT Thu Sep 19 2019 NEZ059-200000- Lincoln NE- 635 PM CDT Thu Sep 19 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LINCOLN COUNTY UNTIL 700 PM CDT... At 635 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles northeast of Wellfleet, or 17 miles northwest of Curtis, moving north at 20 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Maxwell, Lake Maloney State Recreation Area and Cottonwood Canyon State Wildlife Management Area. This includes the following highways... Interstate 80 in Nebraska between mile markers 187 and 190. Highway 83 between mile markers 60 and 78. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in North Platte. && LAT...LON 4079 10052 4078 10075 4106 10084 4108 10052 TIME...MOT...LOC 2335Z 174DEG 18KT 4087 10065 Jurgensen/CLB
Special Weather Statement National Weather Service North Platte NE 541 PM MDT Thu Sep 19 2019 NEZ058-069-200030- Chase NE-Perkins NE- 541 PM MDT Thu Sep 19 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PERKINS AND NORTHWESTERN CHASE COUNTIES UNTIL 630 PM MDT... At 541 PM MDT, Doppler radar was tracking a strong thunderstorm near Imperial, moving north at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Imperial, Grant, Venango, Lamar, Champion, Crete, Chase, Wild Horse Spring, Brandon and Wanamaker State Wildfire Management Area. This includes Highway 61 between mile markers 41 and 73. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in North Platte. && LAT...LON 4091 10205 4094 10159 4046 10156 4043 10205 TIME...MOT...LOC 2341Z 171DEG 25KT 4053 10170 Jurgensen/CLB
Special Weather Statement National Weather Service North Platte NE 648 PM CDT Thu Sep 19 2019 NEZ059-070-071-200030- Frontier NE-Hayes NE-Lincoln NE- 648 PM CDT Thu Sep 19 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FRONTIER... SOUTHWESTERN LINCOLN AND NORTHEASTERN HAYES COUNTIES UNTIL 730 PM CDT... At 648 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles east of Hayes Center, moving north at 30 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Wellfleet, Dickens, Maywood, Marengo, Hayes Center State Wildlife Management Area and Somerset. This includes Highway 83 between mile markers 34 and 66. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4045 10060 4045 10096 4091 10107 4090 10063 TIME...MOT...LOC 2348Z 171DEG 25KT 4053 10082 Jurgensen/CLB
The Goodland radar (KGLD), 153 km away, was scanning. The volume nearest the first event began at 00:01 UTC.
3 hail, 3 thunderstorm wind. Local standard time, as filed.
Public report of 60 MPH gusts at this location.
Report relayed from dispatch.
Thunderstorm wind gust of 62 MPH reported at a mesonet station.
Thunderstorm wind gust of 71 MPH reported at the Imperial Airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852328, 852329, 852331, 852330, 852335, 852333.